Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 8:15 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 8:15 PM CDT (01:15 UTC)
- Expired
- Apr 4, 2017, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.5
The text
As transmitted.
111
WUUS53 KSGF 050115
SVRSGF
KSC011-021-037-050215-
/O.NEW.KSGF.SV.W.0115.170405T0115Z-170405T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
815 PM CDT TUE APR 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 915 PM CDT
* At 814 PM CDT, severe thunderstorms were located along a line
extending from near Chanute to near Welch, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Fort Scott...
Baxter Springs... Frontenac...
Columbus... Galena...
Girard... Arma...
Marmaton... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Bronson... Arcadia...
This includes Interstate 44 near mile marker 0.
This line of storms has a history of producing 60 mph wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9508 3804 9497 3804 9461 3700 9462
3700 9507 3750 9509
TIME...MOT...LOC 0114Z 243DEG 37KT 3764 9545 3689 9516
HAIL...<.75IN
WIND...60MPH
$$
Cramer1 follow-up statement
709
WWUS53 KSGF 050150
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
850 PM CDT TUE APR 4 2017
KSC021-050200-
/O.CAN.KSGF.SV.W.0115.000000T0000Z-170405T0215Z/
Cherokee KS-
850 PM CDT TUE APR 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Missouri.
LAT...LON 3797 9508 3804 9497 3803 9461 3801 9461
3734 9462 3734 9491 3767 9508
TIME...MOT...LOC 0150Z 243DEG 37KT 3777 9508 3733 9486
$$
KSC011-037-050215-
/O.CON.KSGF.SV.W.0115.000000T0000Z-170405T0215Z/
Bourbon KS-Crawford KS-
850 PM CDT TUE APR 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
At 850 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Uniontown to near Cherokee,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Franklin...
Bronson... Arcadia...
Uniontown... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
Beulah... Croweburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9508 3804 9497 3803 9461 3801 9461
3734 9462 3734 9491 3767 9508
TIME...MOT...LOC 0150Z 243DEG 37KT 3777 9508 3733 9486
HAIL...<.75IN
WIND...60MPH
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 4, 6:12 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Springfield MO 612 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 223 PM CDT Tue Apr 4 2017 Attention focused on severe weather threat this evening and then winds and temperatures for Wednesday. Early afternoon water vapor imagery shows rather potent mid level shortwave over northeastern New Mexico. This wave will track east- northeast into western Missouri by 12Z Wednesday. Meanwhile, surface low will deepen over central Oklahoma and push northeast into southern Missouri this evening. CAM models showing convective initiation near the low in central to northeast Oklahoma and this pushes northeast into the area evolving into more line segments. Low level moisture still the limiting factor as surface dew points will only be in the middle 50s across southwest Missouri and southeast Kansas. None the less, we expect a hail and wind risk with the storms. There is the potential for hail up to two inches in diameter (or perhaps slightly larger) given steep mid-level lapse rates, strong deep layer shear, and fairly low freezing levels. There will be the potential for splitting supercells to the north of the warm front. Left-movers would peel off to the north at a rather quick rate. The damaging wind threat will mainly be confined to any line segments. Although tornado potential will be held down given a lack of low level moisture, there is some potential. This will especially be true along a surface warm front where low level vorticity will be maximized. For any right-moving supercells, they will tend to parallel this front through about 01 UTC. After this time, right- movers would then tend to cross over the front and become elevated. In a similar fashion, 0-3 km bulk shear vectors will favor line segment mesovortex potential with a heightened threat along that front into early this evening. By late this evening (after 03 UTC), the shear vectors will not be orientated as favorably. The good news is that the severe threat looks to subside by about midnight. The surface low will continue to deepen as it lifts northeast Wednesday. Strong pressure gradient on its backside along with strong cold advection will make for a windy and raw day with wrap around moisture resulting in showers rotating across the area. High temperatures for Wednesday will be in the early morning hours with steady or falling temperatures much of the day. Winds will likely being pushing advisory criteria for portions of the area with sustained of 20 to 30 mph common and some gusts to near 40 mph. Skies will begin to clear out from west to east Wednesday night. Despite the clearing skies, low level winds should preclude any type of frost despite lows dropping into the mid and upper 30s. .LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue Apr 4 2017 Northerly low and mid level flow will continue on Thursday as high pressure begins to build southward across the central Plains. Another cool day is in store with highs only in the 50s. This surface high will then drift into southeast Kansas and the Missouri Ozarks Thursday night. The set up will be favorable for frost, as lows are expected to dip into the lower to middle 30s along with light winds and clear skies. Later Friday through Saturday time frame will see building 500mb heights across the mid section of the country as ridging builds into the area. With southerly low level winds becoming more established, temperatures will be on the warming trend with highs back into the 70s by Saturday. Rather progressive flow pushes the ridge to the east late Sunday as troughing develops across the mountains and Plains. Main surface low looks to track across the northern Plains Sunday into Monday with a trailing cold front pushing eastward through Kansas and into Missouri by Monday and will start to see precipitation chance by late Sunday night and continuing through Monday. Current timing has front east of the area on Tuesday with surface high settling into the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Apr 4 2017 Strong to severe convection which has developed in eastern OK will begin to shift into western MO shortly and affecting the JLN vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead of the convection we can look for VFR conditions with cirrus shield spreading over the area. A frontal boundary will be splitting through the area with northeast winds just north of the boundary and southeast winds south of the boundary. After the storms pass through, there will be a few hours of VFR conditions before the stratus moves in overnight with the low. IFR conditions are likely to occur with this through much of Wednesday. By late morning through the afternoon, we could see winds of 18 to 30kt. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding/Schaumann LONG TERM...Raberding AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 8:08 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 808 PM CDT Tue Apr 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 808 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Strong to severe storms will continue to push east across the Missouri Ozarks this evening. A frontal boundary remains near the U.S. 60 corridor. Areas north of the front will have a large hail and damaging wind gust risk with hail to the size of golf balls and wind gusts of 60 to 70 mph possible. South of the front, an isolated tornado will remain possible through the late evening. Non-thunderstorm winds will increase tonight with gusts to around 30 mph possible by daybreak across southeast Kansas and far southwestern Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very windy conditions can be expected Wednesday with northwesterly winds gusting up to 40 mph. Patchy to areas of frost will be possible Thursday night as low temperatures fall into the lower to middle 30s. The next chance of thunderstorms will arrive Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas along and east of U.S. 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 4, 7:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL MOUNT VERNON 37.10N 93.82W
04/04/2017 E0.88 INCH LAWRENCE MO PUBLIC
&&
GHATCHLocal storm report, Apr 4, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL PURDY 36.82N 93.92W
04/04/2017 E1.00 INCH BARRY MO EMERGENCY MNGR
EMERGENCY MANAGERS REPORT QUARTER SIZED HAIL IN PURDY.
&&
RFRYELocal storm report, Apr 4, 7:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 6 NNW CHESAPEAKE 37.20N 93.72W
04/04/2017 E0.88 INCH LAWRENCE MO TRAINED SPOTTER
&&
GHATCHLocal storm report, Apr 4, 7:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 SE PURDY 36.81N 93.91W
04/04/2017 E1.00 INCH BARRY MO TRAINED SPOTTER
&&
MMTLocal storm report, Apr 4, 8:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 5 W ASH GROVE 37.32N 93.68W
04/04/2017 E0.75 INCH DADE MO AMATEUR RADIO
&&
GHATCHLocal storm report, Apr 4, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 NE BOIS D'ARC 37.27N 93.49W
04/04/2017 E55 MPH GREENE MO EMERGENCY MNGR
&&
GHATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:32 AM CDT | Wind Advisory | SGF | Bourbon, Cherokee, Crawford | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.